Michigan, 2008

Hail in Michigan, May 25, 2008

May 25, 2008 · NWS MQT · 6 events in 4 counties and zones

Severe thunderstorms produced large hail over portions of south central Upper Michigan on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms produced large hail over portions of south central Upper Michigan on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 25, 2:00 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 25, 2:00 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT SUN MAY 25 2008

.SYNOPSIS...
UPPER AIR PATTERN CONSISTS OF A 500 MB CLOSED LOW OVER NORTH DAKOTA
AND ANOTHER IN NORTHERN CALIFORNIA WITH A 500 MB RIDGE ACROSS THE
GREAT LAKES REGION INTO THE QUEBEC. A MCS IS LOCATED IN A SHORTWAVE
MOVING THROUGH NORTHEAST MINNESOTA INTO WESTERN LAKE SUPERIOR.
ANOTHER SHORTWAVE IS MOVING INTO SOUTHERN MINNESOTA. SURFACE
ANALYSIS DEPICTS A DEEP LOW OVER NORTHERN MINNESOTA WITH FRONTAL
SYSTEM DRAPED SOUTHWEST THROUGH THE CENTRAL PLAINS. A WARM FRONT
EXTENDS OF THE LOW INTO THE MIDDLE MISSISSIPPI RIVER VALLEY.

&&

.SHORT TERM (TONIGHT)...

THE NORTH DAKOTA MID LEVEL LOW WILL WEAKEN AS IT SWEEPS INTO
WESTERN ONTARIO. A SERIES OF WEAK SHORTWAVES WILL RACE ACROSS THE
FORECAST AREA THIS EVENING. THE SURFACE LOW WILL TRACK INTO EASTERN
LAKE SUPERIOR OVERNIGHT DRAGGING THE WEAK FRONTAL SYSTEM. NAM
SHOWING MUCAPE OF 1500-2000J/KG OVER THE CENTRAL U.P. BY 06Z
TONIGHT...THIS WILL PASS THROUGH THE THE REST OF THE U.P. BY
SUNRISE. 300K ISENTROPIC ANALYSIS INDICATES STRONG ASCENT ACROSS THE
AREA THIS EVENING AND EARLY TONIGHT. DRY AIR WILL ADVECT INTO THE
WEST HALF OF THE U.P. OVERNIGHT. WET BULB ZERO HEIGHTS ARE EXPECTED
TO BE 9500 TO 10200 FEET.

.LONG TERM (MONDAY THROUGH NEXT SUNDAY)...

MONDAY...UPPER LOW CURRENTLY OVER NORTH DAKOTA WILL CONTINUE ITS
SHEARING APART PROCESS IT STARTED TONIGHT...MOVING INTO SW QUEBEC BY
00Z TUE. THIS SHEARING APPEARS TO BE FORCED BY AN UPPER LEVEL TROUGH
ON THE WEST END OF HUDSON BAY DROPPING SOUTH INTO NORTHERN ONTARIO.
ALTHOUGH THE UPPER LOW IS SHEARING APART...THE LARGE CLOUD MASS THAT
EXTENDS FROM NORTHERN ONTARIO WESTWARD INTO SASKATCHEWAN AND DOWN
INTO WESTERN NORTH DAKOTA SHOULD SINK SOUTHEASTWARD THROUGH THE DAY.
ALL OF THESE CLOUDS ALSO ON THE NORTH AND WEST SIDE OF THE LOW
PRESSURE AREA NEAR GRAND FORKS ND. AS THESE CLOUDS SINK SOUTH...
MID-LEVEL FRONTOGENESIS SHOULD HELP PRODUCE SOME SCATTERED
SHOWERS...AS WHAT IS BEING OBSERVED UPSTREAM. HOWEVER...WITH THE
CONTINUED SHEARING OF THE UPPER LOW AND WEAKENING OF THE
FRONTOGENESIS PROGGED DURING THE AFTERNOON...THE SHOWER ACTIVITY IS
EXPECTED TO DIMINISH. SOME DRIZZLE COULD PERSIST THROUGH THE REST OF
THE AFTERNOON OVER NORTHERLY UPSLOPE AREAS. TEMPERATURES ARE A BIT
TRICKY...AS THEY DEPEND ON TIMING OF THE INCREASING CLOUDS AND THE
COLD FRONT ASSOCIATED WITH THE LOW PRESSURE CENTER DROPPING SOUTH.
THANKFULLY THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THIS...AND
GENERALLY FOLLOWED A BLEND OF MET GUIDANCE AND OUR LOCAL WRF-ARW
RUN. BASICALLY...MOST AREAS SHOULD SEE HIGH TEMPERATURES IN THE
MORNING...WITH FALLING READINGS THROUGH THE AFTERNOON. WHERE THE
AIRMASS IS COMING FROM...CURRENT READINGS ARE ONLY AROUND 40.

MON NIGHT THROUGH WED...ONLY MAJOR CONCERN THROUGH THIS PERIOD IS
POTENTIAL FOR FROST/FREEZE DURING THE NIGHTS. UPPER AIR PATTERN IN
GENERAL SHOWS RIDGING FROM THE SOUTHERN PLAINS INTO THE NORTHWEST
TERRITORIES OF CANADA...WITH NW FLOW ALOFT INTO OUR CWA. THIS NW
FLOW IS ENHANCED BY A FAIRLY POTENT SHRTWV TROUGH THAT SWINGS
THROUGH ON TUE. WITH THE AREA IN NW FLOW ALOFT...HIGH PRESSURE AND
SUBSIDENCE IS FAVORED...AND THEREFORE THE FORECAST THROUGH THIS
PERIOD IS DRY. HIGH PRESSURE IS NOT PROGGED TO COMPLETELY BUILD INTO
THE CWA UNTIL TUE EVENING...THOUGH. CLOUDS FROM MONDAY WILL
DISSIPATE MONDAY EVENING AS DRY AIR FLOWS SOUTH OUT OF ONTARIO. THE
COMBINATION OF THIS DRIER AIR...DECREASING NORTHERLY WINDS AND
UNSEASONABLY COLD 850MB TEMPS (DROPPING TO AROUND -4C) SUGGESTS
MONDAY NIGHT WILL BE CHILLY. MET GUIDANCE...WHICH IS ON THE LOW END
SHOWS IWD DROPPING TO 27 AND IMT AND SAW TO 29F. THE MAV GUIDANCE IS
ABOUT 3-5 DEGREES WARMER. HAVE DECIDED TO GO WITH A COMPROMISE BTWN
THE TWO FOR NOW. LIGHTEST WINDS...AND COLDEST TEMPS SHOULD BE
LOCATED OVER THE INTERIOR WESTERN U.P....AND IN THIS AREA HAVE
DECIDED TO PUT OUT A FREEZE WATCH. FUTURE SHIFTS CAN REFINE THIS TO
EITHER A WARNING OR A FROST ADVISORY. WITH 850MB TEMPS ONLY CLIMBING
TO NEAR 0C ON TUE...AND THEN HIGH PRESSURE BUILDING IN TUE
EVENING...LOOKS LIKE ANOTHER FREEZE NIGHT WILL OCCUR TUE
NIGHT...PARTICULARLY FOR AREAS AWAY FROM LAKE SUPERIOR. WITH HIGH
PRESSURE DRIFTING TO THE SOUTH ON WED...RESULTING IN A BACKING LOW
LEVEL WIND FIELD TO MORE WESTERLY...A WARMER DAY IS EXPECTED...
ESPECIALLY SINCE 850MB TEMPS ARE PROGGED BETWEEN 4-6C. BELIEVE IT OR
NOT THIS WARMING COMES OUT OF THE YUKON. HIGH TEMPERATURES SHOULD
CLIMB BACK UP TO AROUND NORMAL ON WED.

WED NIGHT THROUGH SUN...MODELS SHOW A BREAKDOWN OF RIDGING OVER THE
CENTRAL PORTION OF NORTH AMERICA DURING THE BEGINNING OF THE
PERIOD...CHANGING TO A SPLIT FLOW REGIME BY THE WEEKEND. THE CAUSE
OF THIS BREAKDOWN IS AN EJECTION OF A RELATIVELY STRONG SHRTWV OUT
OF CALIFORNIA THU MORNING INTO THE NORTHERN PLAINS. THIS SHRTWV AND
THE ASSOCIATED SURFACE LOW ARE INDICATED BY THE 00Z ECMWF/CANADIAN
AND 06Z GFS TO CROSS UPPER MICHIGAN ON SAT. DRY WEATHER IS EXPECTED
THROUGH MUCH OF THU NIGHT AHEAD OF THIS FEATURE...WITH A HIGH
PRESSURE RIDGE BUILDING INTO THE CWA THU MORNING. ON FRIDAY...WARM
ADVECTION PCPN OVER THE NORTHERN PLAINS ASSOCIATED WITH THE SHRTWV
MAY START MOVING INTO THE CWA...DEPENDING ON THE TIMING OF THE
SHRTWV. HOWEVER...WITH GOOD MODEL AGREEMENT ON HAVING THE SHRTWV
CROSSING THE CWA ON SAT...THE BETTER CHANCES FOR RAIN WILL OCCUR FRI
NIGHT AND SAT AS DPVA AND FRONTOGENESIS COME INTO PLAY. HAVE
INCREASED POPS TO 50 DURING THIS TIME FRAME. SYSTEM SHOULD EXIT THE
CWA SAT NIGHT...WITH DNVA AND HIGH PRESSURE BUILDING IN FOR SUN.
THEREFORE...A DRYING TREND IS EXPECTED...BUT WILL MAINTAIN 30 POPS
FOR SAT NIGHT IN CASE THE SHRTWV TRENDS SLOWER. REFRAINED FROM
MENTIONING ANY THUNDER AT THIS TIME WITH BEST INSTABILITY STAYING TO
THE SOUTH. IF THE SYSTEM CAN TRACK FARTHER NORTH...THEN THUNDER WILL
NEED TO BE ADDED.

AFTER A COOL TUE AND WED DUE TO THE UPPER TROUGH NEARBY...AND A COOL
NIGHT WED NIGHT WITH HIGH PRESSURE MOVING OVERHEAD...THE CHANGE TO A
SPLIT FLOW/MORE ZONAL REGIME WILL ALLOW WARMER AIR TO MOVE INTO THE
CWA. 00Z ECMWF SHOWS 850MB TEMPS ON THU CLIMBING TO 8-10C...THEN
HOLDING NEARLY STEADY THROUGH THE REST OF THE EXTENDED. THESE
READINGS SHOULD KEEP TEMPS AROUND NORMAL.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

VFR CONDITIONS SHOULD PREVAIL THROUGH THE AFTERNOON HOURS AT
KCMX/KSAW. THERE WILL BE A POTENTIAL FOR -SHRA AND -TSRA INCREASES
AGAIN LATE THIS AFTERNOON AT KCMX AND IN THE EVENING AT KSAW.
CONFIDENCE IN ORGANIZED STORMS OCCURRING IS INCREASING...HOWEVER
TIMING AND COVERAGE IS STILL IN QUESTION SO KEPT JUST A CB CLOUD
GROUP ATTM. MVFR CONDITIONS ARE EXPECTED WITH ANY CONVECTION THAT
DOES DEVELOP. CIGS AND POSSIBLY VSBY WILL TREND TOWARD IFR LATE IN
THE TAF PERIOD AFTER THE CONVECTION EXITS AND HIGHER SURFACE DEW
POINTS. A FEW LINGERING THUNDERSTORMS WILL CONTINUE THROUGH THE
MORNING OVER KCMX. LOW CLOUDS WILL REMAIN OVER THE KSAW AREA AS A
SURFACE BASED INVERSION WILL TEND TO KEEP WINDS LIGHT AND LOW LEVELS
WILL REMAIN NEAR SATURATION.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

NORTH WINDS INCREASE TO 30 KNOTS BEHIND A COLD FRONT MONDAY AND
COULD APPROACH GALE FOR A BRIEF TIME WITH TIGHTENING PRESSURE
GRADIENT BETWEEN A HIGH COMING FROM CANADA AND LOW PRESSURE OVER
LOWER MICHIGAN. WINDS WILL DIMINISH BY DAYBREAK TUESDAY AS HIGH
PRESSURE DRIFTS ACROSS THE LATE. WEST TO SOUTHWEST WINDS WILL REMAIN
OVER THE LATE FOR REST OF THE WEEK AS THE HIGH SETTLES ACROSS THE
OHIO VALLEY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
     MIZ002-004-009-010-084.

LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.

&&

SHORT TERM...DLG
LONG TERM...AJ
AVIATION...DLG
MARINE...DLG
Hazardous weather outlook, May 25, 2:46 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
446 PM EDT SUN MAY 25 2008

MIZ001>007-009>014-084-085-261200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
446 PM EDT SUN MAY 25 2008 /346 PM CDT SUN MAY 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. THUNDERSTORMS THAT DEVELOP COULD
BE SEVERE...PRODUCING LARGE HAIL AND WINDS OVER 60 MPH POSSIBLE.
AN ISOLATED TORNADO ACROSS THE WEST HALF OF UPPER MICHIGAN CANNOT
BE RULED OUT. THE GREATEST CHANCE FOR SEVERE WEATHER IS EXPECTED
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZE CONDITIONS ARE EXPECTED OVER INLAND AREAS OF WESTERN UPPER
MICHIGAN MONDAY NIGHT AND ACROSS WEST AND CENTRAL UPPER MICHIGAN
AWAY FROM LAKE SUPERIOR TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

LSZ162-240>251-263>267-261200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
446 PM EDT SUN MAY 25 2008 /346 PM CDT SUN MAY 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. THUNDERSTORMS THAT DEVELOP
COULD BE SEVERE...PRODUCING LARGE HAIL AND WINDS OVER 60 MPH. THE
GREATEST CHANCE FOR SEVERE WEATHER IS EXPECTED THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

LMZ221-248-250-261200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
446 PM EDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. THUNDERSTORMS THAT DEVELOP
COULD BE SEVERE...PRODUCING LARGE HAIL AND WINDS OVER 60 MPH. THE
GREATEST CHANCE FOR SEVERE WEATHER IS EXPECTED THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

AJ

In the hours before

Local storm report, May 25, 3:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
512 PM EDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             4 SW IRON RIVER         46.06N 88.70W
05/25/2008  M0.50 INCH       IRON               MI   TRAINED SPOTTER

0511 PM     HAIL             CASPIAN                 46.07N 88.63W
05/25/2008  M0.50 INCH       IRON               MI   TRAINED SPOTTER

&&

AJ
Special weather statement, May 25, 3:23 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
523 PM EDT SUN MAY 25 2008

MIZ012-013-252215-
DELTA-MENOMINEE-
523 PM EDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT FOR DELTA AND MENOMINEE COUNTIES UNTIL
615 PM EDT/515 PM CDT/...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LA BRANCHE...OR 18 MILES WEST OF
ESCANABA.  THIS STORM WAS MOVING EAST AT 48 MPH.

THE STORM HAS BEEN INTENSIFYING...WITH HAIL UP TO DIME SIZE
POSSIBLE. HOWEVER...PEOPLE IN CENTRAL DELTA AND NORTHEASTERN
MENOMINEE COUNTIES...INCLUDING THE CITIES OF GLADSTONE AND RAPID
RIVER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

AJ

The radar

The Marquette radar (KMQT), 88 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Iron

When
May 25, 3:25 PM CST to 3:28 PM CST
Where
Iron County, 3 mi SW of Alpha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.019, -88.414

Hail, Dickinson

When
May 25, 4:28 PM CST to 4:31 PM CST
Where
Dickinson County, Kingsford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.780, -88.080

Hail, Dickinson

When
May 25, 4:29 PM CST to 4:33 PM CST
Where
Dickinson County, Iron Mtn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.830, -88.050

One to one and a half-inch diameter hail covered the ground.

Hail, Menominee

When
May 25, 5:00 PM CST to 5:03 PM CST
Where
Menominee County, 1 mi NE of Spalding
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.710, -87.505

Hail, Menominee

When
May 25, 5:01 PM CST to 5:04 PM CST
Where
Menominee County, Wilson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.700, -87.450

Hail, Delta

When
May 25, 6:07 PM EST to 6:10 PM EST
Where
Delta County, 1 mi W of Bark River
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.720, -87.321

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99273, 99274, 99275, 99668, 99669, 99670.